View Full Version : remicade
04-23-2009, 08:33 AM
I am not sure how to start this thread. First, the lupus I have seems to affect not just my brain but also my joints. Not sure which kind that is. My hands and feet look as if I have rheumatoid arthritis. My doctor has told me that my joints are deteriorating faster than they should. I have been on plaquenil and diclofenic for about 4 years. In an attempt to stop the degradation of my joints the doctor has tried the treatment remicade. The organization that is sponsering this treatment wouldn't accept me when my case was presented as just having lupus. When the doctor submitted just x-rays of my hands they took me. The first treatment was great, I hadn't been able to make a fist with my right hand for quite a while, but after the first treatment I could get my fingertips to touch palms. The second treatment went fine until about 48 hours, after which I could hardly move. I went to see my doctor, because I was afraid of an allergic reaction. He seemed to think that I had just caught an honest to god flu. I was doubtful because my skin became extremely mottled, which is what it does when I have a really bad flare. The third treatment only took 24 hours before my hands swelled up and it was very painful to move them. Each rebound (for lack of a better term) takes about 3 to 4 weeks to get over. Needless to say I have called off any future treatments. I was hoping maybe someone could explain what in the world is going on. By the time I would go for the next treatment the rebounding had subsided enough that when blood was drawn it looked as if the white blood cell count was down.
04-28-2009, 01:56 PM
Hi Sugarfoot- Wow... funny that you brought this up. I was on Remicade treatments for several years for my Crohn's Disease before I was dx'd with Lupus. I always had so much improvement in my arthritis as well. About 2 years ago, shortly after the remicade treatment, I would have episodes where my skin would get really flushed and hot, and my blood pressure would go haywire. The only thing I could time it to was the infusions... it didn't happen immediately during the infusion, but a day or two later and would last for a few weeks. Finally I got off of the Remicade. I often wonder if the Remicade and my initial Lupus flare were related.
I sympethize with you regarding the joint issues. I know how painful it can be and how discouraging it can be when you find a medication that helps you with one thing but causes side effects or worsens another condition. I hope that you can get some relief soon. What about Humira? It has some human antibodies thrown in with the mouse antibodies, so that you may tolerate it a bit better. I gave myself the shots in my stomach... it was actually quite easy. Unfortunately, when I started having Lupus issues, my doctor wanted me off all of these meds.
Good luck and be well-
04-28-2009, 02:57 PM
Thank you for addressing this issue. It sounds very much like what I have been going through. The thing is this disease is the most humbling of anything I have ever been through. Like everyone else, I have had some tough times. Usually I would grit my teeth, and just press on. There was a span of about 10 years where I worked at least 40 hrs. on one job and then turn around and put in another 20-30 hrs. at another. The point being not that I suffered any more than anyone else but I always felt with grit and prayer I could handle anything. This disease makes one realize that prayer is about the only thing left, along with encouragement from people who truly understand. Thank God for this site and the people who frequent it.